Alert archive / Arizona / Flash Flood Warnings in 2024
Flash Flood Warning 75, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 6, 2024, 2:25 PM MST for Santa Cruz County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2024, 2:25 PM MST (21:25 UTC)
- Expired
- Aug 6, 2024, 5:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 65 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 2:42 PM MST | FLASH FLOOD | Nogales, AZ | Car stuck in neighborhood wash drainage across intersection of E Calle Sonora and N Calle Guadalupe. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 9.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -374 J/kg
- Mixed-layer LCL
- 2127 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted.
275
WGUS55 KTWC 062125
FFWTWC
AZC023-070030-
/O.NEW.KTWC.FF.W.0075.240806T2125Z-240807T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
225 PM MST Tue Aug 6 2024
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
South Central Santa Cruz County in southeastern Arizona...
* Until 530 PM MST.
* At 225 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 1.5 inches of rain have fallen. Additional rainfall amounts
of 1 inch are possible in the warned area. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Nogales and Rio Rico.
This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge.
This includes the following highways...
Interstate 19 between mile markers 1 and 7.
Route 82 between mile markers 1 and 7.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3133 11088 3133 11097 3133 11099 3139 11100
3141 11098 3144 11093 3140 11084 3133 11081
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LJT2 follow-up statements
296
WGUS75 KTWC 062252
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
352 PM MST Tue Aug 6 2024
AZC023-070030-
/O.CON.KTWC.FF.W.0075.000000T0000Z-240807T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
352 PM MST Tue Aug 6 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST THIS
AFTERNOON FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
At 352 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the Nogales area. Between
1 and 2 inches of rain have fallen. Flash flooding is ongoing. At
242 PM MST flooding was reported at the intersection of East Calle
Sonora and North Calle Guadalupe.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Nogales and Rio Rico.
This includes the following Flash Flood Prone Locations...
Nogales Wash at Doe St Bridge.
This includes the following highways...
Interstate 19 between mile markers 1 and 7.
Route 82 between mile markers 1 and 7.
This includes the following streams and drainages...
Potrero Creek and Santa Cruz River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3133 11088 3133 11097 3133 11099 3139 11100
3141 11098 3144 11093 3140 11084 3133 11081
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
LJT555
WGUS75 KTWC 070022
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
522 PM MST Tue Aug 6 2024
AZC023-070032-
/O.EXP.KTWC.FF.W.0075.000000T0000Z-240807T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Santa Cruz AZ-
522 PM MST Tue Aug 6 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST THIS AFTERNOON FOR
SOUTH CENTRAL SANTA CRUZ COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
&&
LAT...LON 3133 11088 3133 11097 3133 11099 3139 11100
3141 11098 3144 11093 3140 11084 3133 11081
$$
AWHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:52 PM MST, 33 minutes earlier.
Area forecast discussion, Aug 6, 1:52 PM MST, 33 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 152 PM MST Tue Aug 6 2024 .SYNOPSIS...A disturbance aloft will result in an active monsoon pattern today with numerous showers and thunderstorms, mainly from Tucson westward. Otherwise, expect scattered showers and thunderstorms each day through this week, with potential for heavy rainfall and strong wind gusts. Temperatures cool to near normal levels today through Thursday, then warm up to above normal levels Friday through the weekend. && .DISCUSSION...Current water vapor shows the upper level low centered over northern Sonora slowly moving northwestward. Isolated storms have already formed in Cochise County and Santa Cruz County. Expect this activity to continue with development over the next couple of hours between Tucson and Nogales, then westward progression along outflows late in the afternoon into the evening. All the ingredients are in place for strong to severe storms mainly from Tucson south and westward this afternoon and evening. PWAT values range from 1.4"-1.75" from Benson westward. The AZ/NM border area is around 1" which will put a damper on storms in that area. MLCAPE is between 1000-1500 J/kg with 30-40 kts of 0-6 km shear thanks to the enhanced flow from the upper level low. DCAPE is around 1500 J/kg and there is also a bit of dry air in the mid-levels evident on water vapor imagery, which can help enhance downdrafts. Storms will be capable of strong to severe wind gusts, which could also lead to blowing dust. Isolated severe hail in the strongest storms also can't be ruled out. Heavy rainfall will also be a threat with these storms. HREF 3 hour probability matched mean QPF is highlighting Santa Cruz County as well as southern Tohono O'odham Nation with 50-70 percent chance for an inch or greater and 10 percent chance for three inches this afternoon and evening. Wednesday the upper level low will be centered over western Sonora and southwest Arizona. Moisture will increase east of Tucson with the AZ/NM border seeing PWAT values around 1.4". Storm chances will shift to encompass areas from Tucson eastward. Western Pima County will be in the subsidence region of the upper level low leading to decreased storm coverage. Upper level dynamics won't be as good as today, but storms will still be capable of strong wind gusts and localized heavy rainfall. Thursday into Friday the upper level low drifts southwestward over Baja California. High pressure becomes centered over New Mexico putting the CWA in southeast mid-level flow. Moisture stays around climatological normals Thursday, then Friday eastern areas begin to dry out. Each day enough moisture will be in place for continued isolated to scattered thunderstorms with normal threats of strong winds and locally heavy rainfall. Saturday the dry air pushes further east with PWAT values below normal from Tucson eastward. This could lead to a down day, but will hinge on how much moisture southeast Arizona loses Friday into Saturday. Temperatures will be around normal today through Thursday then warm up Friday into the weekend as heights increase with the high centered just to the east. Saturday looks to be the warmest day with highs 6-9 degrees above normal. && .AVIATION...Valid through 08/00Z. SCT-BKN clouds at 6k-9K ft AGL and BKN-OVC clouds at 10k-14k ft AGL thru this evening then a slight reduction in coverage overnight. Expect scattered TSRA this afternoon and evening first forming from KOLS to KTUS then moving westward along outflows. Best timing for storms impacting KOLS will be 06/21Z-07/01 and KTUS will be 06/22-07/01. MVFR conditions expected near TSRA, with VSBY restrictions, wind gusts to 45+ kts, and heavy rain. Outside of thunderstorm wind gusts, wind speeds will be less than 12 kts, favoring an SWLY in the afternoon and ELY through SLY direction. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered to numerous showers and thunderstorms are expected today, with isolated to scattered mainly afternoon and evening showers and thunderstorms Wednesday through the upcoming weekend. Min RH values will be in the 25-40 percent range in the valleys through Thursday (and higher in the mountains), decreasing to 20-30 percent Friday through the weekend. Outside of thunderstorm outflow winds, 20-foot winds will generally be 15 mph or less, with afternoon/early evening gusts to 20-25 mph and light winds overnight. && .TWC WATCHES/WARNINGS/ADVISORIES... Blowing Dust Advisory from 4 PM this afternoon to 8 PM MST this evening for AZZ501-502-505. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Aug 6, 1:57 PM MST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
157 PM MST Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM Tstm Wnd Gst 6 NE Nogales 31.42N 110.85W
08/06/2024 M67 MPH Santa Cruz AZ ASOS
ASOS station KOLS Nogales International
Airport gusted to 67 mph.
&&
JVTLocal storm report, Aug 6, 2:00 PM MST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
200 PM MST Tue Aug 6 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0154 PM Tstm Wnd Gst 6 NE Nogales 31.42N 110.85W
08/06/2024 M75 MPH Santa Cruz AZ ASOS
ASOS station KOLS Nogales International
Airport gusted tp 75 mph.
&&
JVTThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 5:49 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 41 min |
| Aug 5, 8:58 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 47 min |
| Aug 5, 9:03 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 42 min |
| Aug 5, 9:17 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Santa Cruz | 43 min |
| Aug 6, 2:08 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 18 hr |
| Aug 6, 1:36 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 39 min |
| Aug 6, 2:09 PM MST | Severe Thunderstorm Warning | TWC | Santa Cruz | 33 min |
| Aug 6, 2:56 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 64 min |
| Aug 6, 3:59 PM MST | Severe Thunderstorm Warning | TWC | Pima | 46 min |
| Aug 6, 4:27 PM MST | Severe Thunderstorm Warning | TWC | Pima | 34 min |
| Aug 6, 4:47 PM MST | Severe Thunderstorm Warning | TWC | Pima | 43 min |
| Aug 6, 4:48 PM MST | Severe Thunderstorm Warning | TWC | Pima | 42 min |
Nearby
Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.